Narrow Results Clear All
- Communication Improvement 1
- Education and Training 2
- Human Factors Engineering 3
- Legal and Policy Approaches 1
- Quality Improvement Strategies 2
- Technologic Approaches 1
- Medication Errors/Preventable Adverse Drug Events 3
- Nonsurgical Procedural Complications 1
Search results for ""
Food and Drug Administration (FDA) Patient Safety News. Show #58. December 2006.
This video story reviews a high-profile medication error and suggests actions to prevent similar incidents from occurring.
FDA Public Health Advisory [US Food and Drug Administration Web site]. February 28, 2008.
This announcement update alerts providers to a recall of certain heparin sodium injection vials, in response to a series of serious adverse events associated with heparin sodium injections, especially those in multiple-dose vials.
Journal Article > Study
Tsai TT, Maddox TM, Roe MT, et al; National Cardiovascular Data Registry. JAMA. 2009;302:2458-2464.
Patients hospitalized for cardiac problems are vulnerable to experiencing medication errors, as they are commonly prescribed high-risk medications such as anticoagulants and antiplatelet agents. This analysis of more than 22,000 hemodialysis patients undergoing percutaneous coronary interventions (PCI) (for example, angioplasty) found that 22.3% were administered either enoxaparin or eptifibatide, medications that are contraindicated in dialysis patients due to excessive bleeding risk. This risk was borne out in the study, as patients who received the contraindicated medications did in fact have more major bleeding episodes. The high prevalence of serious medication errors in this study argues for education and use of forcing functions to prevent misuse of these medications.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
Special or Theme Issue
Agency for Healthcare Research and Quality Health Care Innovations Exchange. March 12, 2014.
Washington, DC: Office of Disease Prevention and Health Promotion, United States Department of Health and Human Services; September 2014.
This national action plan aims to align the efforts of multiple federal programs committed to reducing patient harms related to adverse drug events. The three initial high-priority targets of the action plan are anticoagulants, diabetes agents, and opioids. These medication classes were chosen due to their common usage and their very high potential to cause clinically significant, preventable, and measurable adverse events. The action plan outlines a four-pronged approach: surveillance, prevention, incentives and oversight, and research. The full report delves into detailed tactics for each of these areas, as well as for the three drug classes. Focusing on specific high-risk drug classes, rather than pursuing the commonly advocated approach of universal drug safety, was also recommended by a recent systematic review of medication errors.